Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 221, NWS Sioux Falls, SD

August 18, 2017Nobles County, Minnesota; Osceola County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 18, 2017, 7:45 PM CDT for Nobles County, Minnesota; Osceola County, Iowa. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2017, 7:45 PM CDT (00:45 UTC)
Expired
Aug 18, 2017, 8:15 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Osceola County, IA, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 79 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:47 PM CDTTORNADO1 W Bigelow, MNEF1 TORNADO TRAVELED 1.97 MILES WITH A 100 YARD WIDE PATH. THE TORNADO LIFTED AT 7:54 ABOUT A MILE SOUTHWEST OF BIGELOW.
Aug 18, 7:54 PM CDTTSTM WND DMG3 S Bigelow, IATRACTOR TRAILER OVERTURNED ON HIGHWAY 60.
Aug 18, 7:55 PM CDTHAIL 2Bigelow, MN
Aug 18, 8:07 PM CDTTORNADO5 Nw Melvin, IAEF2 TORNADO TRAVELED 6 MILES WITH A 250 YARD WIDE PATH. THE TORNADO LIFTED AT 8:27 ABOUT A 1/2 MILE SOUTHWEST OF MELVIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 4:51 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

283 
WUUS53 KFSD 190045
SVRFSD
IAC143-MNC105-190115-
/O.NEW.KFSD.SV.W.0221.170819T0045Z-170819T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
745 PM CDT FRI AUG 18 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Osceola County in northwestern Iowa...
  South central Nobles County in southwestern Minnesota...

* Until 815 PM CDT

* At 744 PM CDT, a severe thunderstorm was located over Rushmore, or
  10 miles west of Worthington, moving south at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Trained weather spotters. At 740 PM CDT, trained spotters 
           reported golf ball size hail 4 miles southwest of 
           Worthington.
           

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Sibley around 805 PM CDT. 

Other locations impacted by this severe thunderstorm include Bigelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe 
weather including extremely large hail, destructive straight line 
winds and possibly a tornado. Move quickly to a safe shelter such as 
an interior room, a bathroom, closet or basement.

&&

LAT...LON 4363 9590 4370 9571 4339 9549 4331 9577
TIME...MOT...LOC 0044Z 339DEG 29KT 4359 9579 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Ferguson
1 follow-up statement
404 
WWUS53 KFSD 190057
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
757 PM CDT FRI AUG 18 2017

IAC143-MNC105-190115-
/O.CON.KFSD.SV.W.0221.000000T0000Z-170819T0115Z/
Osceola IA-Nobles MN-
757 PM CDT FRI AUG 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN OSCEOLA AND SOUTH CENTRAL NOBLES COUNTIES...

At 757 PM CDT, a severe thunderstorm was located near Ocheyedan, or
near Sibley, moving southeast at 40 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
northern Osceola and south central Nobles Counties, including the
following locations: Bigelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 4353 9583 4361 9565 4339 9549 4333 9571
TIME...MOT...LOC 0057Z 327DEG 35KT 4345 9563 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

Ferguson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:04 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 18, 6:04 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
604 PM CDT Fri Aug 18 2017

.SHORT TERM...(This evening through Saturday)
Issued at 234 PM CDT Fri Aug 18 2017

A 75-85 knot jet was diving south into the central Dakotas early
this afternoon. This was aiding the development of a mid and upper
level circulation over northeast SD into west central MN. At the
surface winds were turning to the northwest west of Interstate 29
while a southwest winds was in place along and east of the
Interstate. Suspect that storms will develop along this pre frontal
trough of sorts by 20z to 21z in an environment that was marginally
favorable for severe weather. Afternoon CAPE values will likely be
around 2000 J/kg with about 35 knots of deep layer shear, the
majority of this shear was above about 2 km. But, with the very
light wind field ahead of the inverted trough the enhanced
stretching potential is increasing so maybe a few funnels will be
possible with the stronger updrafts. Hail will be the most likely
severe weather scenario with the freezing level at about 10000 feet.
Most of this activity will be east of the area by about 0z so
looking at a window of about 4 hours or so of possible
thunderstorms. After a few initial strong updrafts expect activity
to become more multi cellular and not as strong.

After the convection dissipates and moves east high pressure will
settle in, but the low level air mass will remain fairly moist. This
does support the potential for fog, especially along and east of
Interstate 29. Will have fog in the forecast from about 8z through
14z.

After the fog burns off on Saturday morning the day should prove to
be very nice, with southerly winds increasing from west to east.
Lows Saturday morning will be in the lower to mid 50s with highs on
Saturday from near 80 in southwest MN to near 90 in central SD.

.LONG TERM...(Saturday night through Friday)
Issued at 234 PM CDT Fri Aug 18 2017

Several periods of active weather through the medium and extended
portions of the forecast, with the main concerns focused on Sunday
night and again Monday evening.

A compact wave is expected to cross Nebraska late Saturday
afternoon, sparking convection Saturday evening across central
Nebraska.  Models are a bit over the place with the northern extent
of this activity, but as the LLJ increases could see elevated
storms, or perhaps the stratiform area of an MCS drift northward
into the overnight hours.

A frontal boundary drifts into the area Sunday and stalls as a
stationary boundary by late Sunday afternoon.  Strong instability,
but marginal shear builds along this boundary Sunday afternoon.
Soundings continue to show some issues with capping for surface
based storms late Sunday afternoon. However, as the LLJ increases in
the late evening hours, should see a substancial increase in
elevated convection overnight, with a good potential for one or more
organized MCS moving through the area.  There remains a severe
weather threat with evening development.  Prior discussions made the
valid assessment that most of the effective shear is top heavy in
the soundings, but there would be sufficient MUCAPE lifted off the
700 MB level to force strong hailers into the early overnight hours.

Eclipse Day Outlook: Big question marks on the degree cloud cover
and lingering showers into Monday morning, especially over
Minnesota/Iowa counties.  Most models are showing a brief window
where clouds may scatter late in the morning. The problem is that we
may also see a very quick CU field develop by the beginning of the
eclipse, with a good deal of ACCAS and high level cirrus. Growing
confidence that we'll have to view this eclipse in the local area
through some type of cloud cover. Will continue to advertise a drop
in the diurnal trend as the peak eclipse takes place, edging 5-7
degrees off temperatures. A unique forecast for sure for later in
the day, as it's a rare event to be able to forecast convective
redevelopment and the impacts of an eclipse on that development as
models have no idea that an eclipse will be taking place.

That said, a fairly strong wave moves into the Northern Plains late
in the afternoon and should trigger fairly widespread convection
into the overnight hours. Mid-level lapse rates increase and
effective shear grows, so we could be looking at another potential
strong to severe event into Monday evening/overnight. It will be
interesting to see how quickly we will recover temperatures and if
the eclipse will have a bigger impact on CU development or stratus
reinforcement.

Tuesday-Thursday: Large scale troughing moves into the northeastern
US by Tuesday, bringing high pressure into the central CONUS.  A
continuation of cool temperatures and dry conditions persist into
next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 553 PM CDT Fri Aug 18 2017

Isolated to scattered thunderstorms will slide across portions of
southwestern MN and northwestern IA through about 03Z. These
storms are expected to remain to the east of KSUX. Otherwise, with
light winds overnight, MVFR/IFR fog may develop generally in
areas from the Interstate 29 corridor and eastward, including KFSD
and KSUX. Any fog that develops will dissipate after 13Z on
Saturday, leading to VFR conditions through the remainder of the
TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...Dux
AVIATION...JM
Hazardous weather outlook, Aug 18, 4:53 AM CDT, 14 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
453 AM CDT Fri Aug 18 2017

IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098-
191000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee-
Buena Vista-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-
453 AM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...Today and Tonight

Ongoing early morning showers and isolated thunderstorms will not
be severe. Additional scattered thunderstorms will be possible
this afternoon and early evening, mainly from southwest Minnesota
into the Iowa Great Lakes. Isolated storms could become severe,
with hail to the size of half dollars and wind gusts to 60 mph
possible.

Late tonight into early Saturday, areas of fog may reduce visibility
below one mile at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe storms will be possible Sunday night, and again
Monday night. Although timing and location are still uncertain,
some storms will be capable of producing large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 3 pm and 8 pm this
afternoon.

IAZ020-031-032-NEZ013-014-SDZ038>040-050-052>071-191000-
Plymouth-Woodbury-Ida-Dixon-Dakota-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
453 AM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Late tonight into early Saturday, areas of fog may develop through
the Interstate 29 corridor, reducing visibility below one mile at
times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe storms will be possible Sunday night, and again
Monday night. Although timing and location are still uncertain,
some storms will be capable of producing large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

In the hours before

Local storm report, Aug 18, 5:57 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             1 E LAKE BENTON         44.26N 96.28W
08/18/2017  E1.00 INCH       LINCOLN            MN   TRAINED SPOTTER

&&

AK
Local storm report, Aug 18, 6:21 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
621 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             LYND                    44.39N 95.89W
08/18/2017  E1.00 INCH       LYON               MN   STORM CHASER

            QUARTER SIZE HAIL AND WIDESPREAD ROAD
            FLOODING REPORTED IN LYND VIA SOCIAL MEDIA.

&&

AK
Local storm report, Aug 18, 6:35 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     GARVIN                  44.21N 95.76W
08/18/2017  E60 MPH          LYON               MN   TRAINED SPOTTER

            TRAINED STORM SPOTTER ESTIMATED WINDS
            GUSTING TO 60 MPH.

&&

AK
Local storm report, Aug 18, 7:00 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             8 NNE JEFFERS           44.15N 95.12W
08/18/2017  E1.00 INCH       COTTONWOOD         MN   PUBLIC

&&

DUX
Local storm report, Aug 18, 7:07 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             LAKE WILSON             44.00N 95.95W
08/18/2017  E1.00 INCH       MURRAY             MN   CO-OP OBSERVER

            PEA TO QUARTER SIZE HAIL.

&&

AF
Local storm report, Aug 18, 7:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             2 S WILMONT             43.73N 95.84W
08/18/2017  E1.50 INCH       NOBLES             MN   TRAINED SPOTTER

&&

JM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:11 PM CDTSevere Thunderstorm WarningFSDNobles34 min
Aug 18, 7:15 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson30 min
Aug 18, 7:18 PM CDTTornado WarningFSDNobles27 min
Aug 18, 7:49 PM CDTTornado WarningFSDNobles26 min
Aug 18, 8:06 PM CDTTornado WarningFSDClay, O'Brien, Osceola24 min
Aug 18, 8:25 PM CDTTornado Warning Tornado observedConsiderable damage threatFSDClay, O'Brien, Osceola35 min
Aug 18, 8:37 PM CDTTornado WarningFSDClay, O'Brien23 min
Aug 18, 8:54 PM CDTTornado WarningFSDBuena Vista, Cherokee, Clay, O'Brien36 min
Aug 18, 9:26 PM CDTTornado WarningFSDBuena Vista, Cherokee, O'Brien34 min
Aug 18, 9:53 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Ida37 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.